A 7.5-month-old girl undergoing chemotherapy for neuroblastoma with extensive metastatic disease develops agitation and delirium.
A 7.5-month-old, 9.4-kg girl was hospitalized for treatment of stage IV neuroblastoma. She had an abdominal mass, metastases in bone marrow, liver, and lungs, and extensive cranial bone involvement. Her neuroblastoma had favorable biological prognostic markers, giving her a 90% chance of 5-year survival. Her first cycle of chemotherapy was complicated by severe mucositis, respiratory compromise, and constant agitation. She was sedated with fentanyl, hydromorphone, diphenhydramine, and lorazepam. Because of worsening agitation and apneic episodes, she was intubated and had trials of sedation with propofol, phenobarbital, and pentobarbital, which brought no improvement. She remained inconsolable, pulling out intravenous lines and fighting the ventilator whenever sedation was decreased. She was maintained on the ventilator for 9 days on a combination of sedatives. Her mucositis was healing, and she was due to start her second round of chemotherapy. The Department of Child Psychiatry was consulted on the patient's 11th day in the pediatric intensive care unit (PICU) to assist in treating the agitation so that she could be extubated and given her next round of chemotherapy. On examination she was normotensive, persistently tachycardic (heart rate ranging from 160 to 200), on ventilator support, with significant facial edema. The mother described the patient as screaming, wiggling inconsolably, persistently arching her back, attempting and sometimes succeeding in self-extubating and pulling out lines. She said that her child did not seem to recognize her or to be comforted by any of the usual methods, including the parents' touch or voices. No difference was noted in the severity and quality of agitation or wakefulness during the day or night. On psychiatric examination the patient was struggling, moaning, and in respiratory distress. After a bolus dose of pentobarbital, she was deeply sedated and her percentage oxygen saturation was in the 70s. Her score on the Pediatric Anesthesia Emergence Delirium Scale, rated in retrospect, was 19 (this instrument consists of five 4-point questions; a score ≥10 indicates delirium).
The patient's laboratory results were significant for thrombocytopenia (a platelet count of 29,000) and mildly elevated liver enzymes. EEG showed no seizure activity. Cranial MR imaging and venography showed extensive metastatic disease invading the sinuses, orbits, and skull base; bilateral subdural collections; and generalized parenchymal volume loss, particularly within the left frontal and temporal bones.
A diagnosis was made of multifactorial delirium secondary to underlying disease, hypoxia, toxic effects of medications, pain, sensory deprivation, and trauma. A trial of intravenous haloperidol at 0.25 mg (0.025 mg × 10 kg) every 6 hours was recommended to immediately achieve safe airway management (including facilitation of successful extubation), reduce distress, and facilitate reduction of potential offending agents, such as the lorazepam, pentobarbital, and opioids. The dosage was determined on the basis of guidelines for children over 3 years of age, which recommend using 0.05—0.15 mg per kilogram of body weight, divided into two or three doses per day; the recommendations include using the lowest effective dose. Antipsychotic dosage recommendations have not been devised for children under age 3 for any reason or for the treatment of delirium in children of any age.
Within 24 hours, the patient's agitation and delirium had improved such that she began to have periods during which she rested comfortably. The pentobarbital was steadily decreased, and the patient was extubated on the third day after initiation of haloperidol. Her parents described her as "seeming to recognize us and being able to be soothed for the first time" since admission. The second cycle of chemotherapy was initiated and progressed successfully.
On day 5 of haloperidol treatment, the patient developed episodes of "repetitive movements," which were witnessed only by the PICU and junior neurology staff. The differential diagnosis included seizure, benzodiazepine or opiate withdrawal dyskinesia, and extrapyramidal symptoms. EEG was again negative for seizure. The psychiatric recommendation was to continue observation with the same or a 50% reduction of the haloperidol dosage, but the PICU team was uncomfortable with the possibility of extrapyramidal symptoms in an infant and discontinued the haloperidol. The Department of Child Psychiatry was consulted again, this time for a medication recommendation for delirium with a lower risk of extrapyramidal symptoms. Haloperidol was cross-tapered over three days to quetiapine at 6 mg b.i.d. Pediatric dosing guidelines for quetiapine exist only for children over age 13, for whom the usual starting dose is 25—50 mg b.i.d.; 6 mg is thus equivalent to about one-quarter of the starting dose of a 40 kg child. The patient still exhibited day-night reversal but was tolerating her chemotherapy and oral feedings and was more consolable and interactive despite some fussy episodes.
The patient improved neurologically and medically over the next week and started physical and occupational therapies. She tolerated her next two cycles of chemotherapy. The sedative taper was continued slowly over 1 month after the patient was transferred to Department of Oncology. Quetiapine was continued throughout the sedation tapers, and 6 weeks after it was started, it was decreased to 6 mg nightly for 2 nights, then discontinued, with no adverse events. Since this hospitalization, the baby is developing as expected and undergoing physical and occupational therapies to address ongoing obstacles to her development from her illness and treatment.